North Carolina, 2009

Damaging Winds in North Carolina, August 20, 2009

August 20, 2009 · NWS RAH · 2 events in 2 counties and zones

An unseasonably deep upper level trough allowed embedded shortwaves to rotate through the longwave pattern and across portions of central North Carolina. The interaction of these mid/upper level disturbances with and increasingly moist low levels of the atmosphere produced isolated severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An unseasonably deep upper level trough allowed embedded shortwaves to rotate through the longwave pattern and across portions of central North Carolina. The interaction of these mid/upper level disturbances with and increasingly moist low levels of the atmosphere produced isolated severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 20, 9:37 AM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 20, 9:37 AM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1037 AM EDT THU AUG 20 2009

.SYNOPSIS...

HIGH PRESSURE WILL LINGER OVER THE SOUTHEASTERN UNITED STATES TODAY.
MOISTURE AND PRECIPITATION CHANCES WILL INCREASE LATER TONIGHT AND
ESPECIALLY BY FRIDAY THROUGH SATURDAY... WITH THE APPROACH AND
ARRIVAL OF AN UNSEASONABLY STRONG UPPER LEVEL TROUGH AND ASSOCIATED
SURFACE COLD FRONT.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1025 AM THURSDAY...

CONCERN FOR SEVERE WEATHER POTENTIAL TODAY WITH MANY PARAMETERS
HIGH. HOWEVER LACK OF A SURFACE TRIGGER MAY MAKE INITIATION A
PROBLEM. TODAY COULD BE A CASE OF ALL OR NOTHING... WHERE IT COULD
BE TOTALLY DRY... OR ANYTHING THAT DOES DEVELOP COULD QUICKLY GO
SEVERE. ONE POSSIBLE POINT AGAINST CONVECTION IS LOW LEVEL
STRETCHING AND DIVERGENCE OF THE AIR MASS AS WEAK LOW LEVEL JET
(20 KNOTS) PERSISTS OVER VIRGINIA TODAY WITH WEAKER WINDS SOUTH.

LOW LEVEL WINDS OVER NORTH CAROLINA INCREASE TONIGHT AND SWITCH
FROM ANTICYCLONIC TO CYCLONIC. WIND AND CYCLONIC SHEAR LOOK BEST
IN THE WEST ALTHOUGH THE INSTABILITY OF THE AIR MASS IS FORECAST
TO BE RELATIVELY UNIFORM ACROSS THE AREA. THUS STORMS... IF THEY
DEVELOP MIGHT BE FAVORED TO PERSIST IN THE WEST INTO THE LATE
EVENING THAN IN THE EAST.

HATE LOWERING HIGH TEMPERATURES BUT RISKED A DEGREE OR SO DROP IN
THE WEST NEAR THE CENTROID OF THE CURRENT STRATUS AIR MASS (IN OUR
WEST PARTS). THE NORTHEAST IS ALREADY IN THE MID 80S AND MID 90S
FOR THEM WELL WITHIN REACH. LOWS TONIGHT MOSTLY MID 70S.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 315 AM THURSDAY...

THIS SHOULD BE THE MOST ACTIVE PERIOD DURING THE NEXT SEVERAL
DAYS... AS THE HIGHLY AMPLIFIED AND ENERGETIC TROUGH ALOFT
OVER THE CENTRAL US THIS MORNING PROGRESSES EASTWARD.

FRIDAY: MEAN MOISTURE WILL STEADILY INCREASE
THROUGH THE DAY FRIDAY -- CHARACTERIZED BY A RISE IN PRECIPITABLE
WATER VALUES TO IN EXCESS OF TWO INCHES BY 00Z SATURDAY -- IN
RELATIVELY UNIDIRECTIONAL BUT SLOWLY STRENGTHENING SOUTHWEST FLOW
ALOFT AHEAD OF THE TROUGH. WHILE THE STRONGEST FORCING ALOFT
AND SURFACE COLD FRONT SHOULD REMAIN WEST OF THE MOUNTAINS DURING
THE DAY FRIDAY... WEAK MID LEVEL HEIGHT FALLS (10 TO 20 METERS PER
12 HOUR) AND THE PASSAGE OF A SUBTLE MID LEVEL JET ATTENDING A
LEAD SHORT WAVE TROUGH LIFTING OUT OF THE TROUGH BASE... SHOULD
AID IN THE DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS OVER THE WESTERN VIRGINIA AND NORTH CAROLINA
PIEDMONTS DURING THE AFTERNOON. OTHER MORE ISOLATED TO SCATTERED
ACTIVITY MAY DEVELOP OVER EASTERN SECTIONS... AMIDST A MORE
TYPICAL SUMMERTIME REGIME. HIGH TEMPERATURES EXPECTED TO RANGE
FROM THE MID 80S NORTHWEST TO LOWER 90S SOUTHEAST... AS CLOUD
COVER... SHOWERS AND THUNDERSTORMS INCREASE FROM WEST TO EAST
THROUGHOUT THE DAY. THE INCREASING DEEP LAYER MOISTURE SHOULD
LIMIT MID LEVEL LAPSE RATES AND POTENTIAL/CONVECTIVE
INSTABILITY... AND MAY RESULTANTLY TEMPER THE SEVERE THREAT.
NONETHELESS... EFFECTIVE BULK SHEAR VALUES ARE PROJECTED TO
INCREASE TO AROUND 25 KNOTS OVER THE NORTHWEST (TAPERING TO 15
KNOTS OR LESS SOUTHEAST)... WHICH COULD SUPPORT SOME MULTI-CELL
(WEST) TO PULSE (EAST) DAMAGING WIND AND HAIL.

FRIDAY NIGHT: THERE ARE MIXED SIGNALS FOR FRIDAY NIGHT. WHILE THE
SURFACE COLD FRONT (PERHAPS DIABATICALLY REINFORCED FROM EARLIER
CONVECTION) WILL MOVE INTO THE CENTRAL NORTH CAROLINA OVERNIGHT...
THERE MAY BE A RELATIVE LULL IN FORCING ALOFT AS THE LEAD SHORT
WAVE TROUGH AND JET ALOFT LIFT OUT AND A MORE VIGOROUS SHORT WAVE
PIVOTS INTO THE TROUGH BASE JUST TO OUR WEST. WILL MAINTAIN HIGH
CHANCE POPS OVERNIGHT FOR NOW... BUT THIS COULD BE OVERDONE FOR
REASONING MENTIONED ABOVE. LOWS 69 TO 73.

SATURDAY AND SATURDAY NIGHT: SATURDAY SHOULD AGAIN BE ACTIVE AS
THE STRONGEST FORCING FROM THE UPSTREAM SHORT WAVE TROUGH (MID
LEVEL HEIGHT FALLS ON THE ORDER OF 30 METERS PER 12 HOUR) AND RIGHT
ENTRANCE OF THE UPPER JET ARRIVE OVER CENTRAL NORTH CAROLINA.
HOWEVER... IF THE NWP MODELS ARE CORRECT IN THE TIMING OF THE LOW
LEVEL (SURFACE TO 850 MILLIBAR) PASSAGE... THEN THE FOCUS FOR
CONVECTION WILL SHIFT INTO THE EASTERN PIEDMONT AND SANDHILLS AND
COASTAL PLAIN. WILL ACCORDINGLY GRADATE POPS FROM 30 TO 40
NORTHWEST TO 70 PERCENT SOUTHEAST). THE PRESENCE OF THE MID AND
UPPER JET OVERHEAD WILL YIELD BULK SHEAR OF 20 TO 30 KNOTS... SO
ADDITIONAL MULTI-CELL OR PERHAPS BRIEF SUPERCELL STRUCTURES WILL
BE AGAIN CAPABLE OF DAMAGING WIND OR HAIL. HIGH TEMPERATURES NOT
AS WARM AS PREVIOUS DAYS... GENERALLY 85 TO 90 DEGREES. CONVECTIVE
COVERAGE SHOULD DIMINISH AS THE SURFACE FRONT SETTLES
SOUTHEASTWARD... THOUGH CONTINUED MID LEVEL HEIGHT FALLS AND
COOLING ALOFT THROUGH THE NIGHT WARRANTS AT LEAST A SLIGHT CHANCE
POP. MID 60S NORTHWEST TO LOWER 70S SOUTHEAST... AS SLIGHTLY
COOLER AND DRIER AIR WORKS INTO THE REGION BEHIND THE FRONT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 415 AM THURSDAY...

MEDIUM RANGE GUIDANCE IN GENERAL AGREEMENT THAT THE SURFACE FRONT
WILL SETTLE JUST SOUTHEAST OF CENTRAL NORTH CAROLINA AND LINGER...
WHILE ROUGHLY 1020 MILLIBAR SURFACE HIGH PRESSURE WILL BUILD FROM
THE GREAT LAKES TO THE MID ATLANTIC REGION. THUS... DESPITE THE
CONTINUED PRESENCE OF THE TROUGH ALOFT... SOMEWHAT COOLER...
DRIER... AND MORE STABLE CONDITIONS ASSOCIATED WITH THE INCOMING
SURFACE RIDGE SHOULD KEEP PRECIPITATION CHANCES BELOW CLIMATOLOGY
THROUGH EARLY NEXT WEEK... EXCEPT IN THE VICINITY OF THE STALLED AND
DIFFUSING SURFACE FRONT OVER SOUTHERN NORTH CAROLINA. HIGH
TEMPERATURES IN THE MIDDLE TO UPPER 80S EXPECTED. BY WEDNESDAY...
THE MEDIUM RANGE MODELS INDICATE THE SURFACE RIDGE WILL WEAKEN AND
GIVE WAY TO A PRONOUNCED LEE TROUGH... AS LOW LEVEL THICKNESSES
RETURN TO THE 1420 TO 1430 METER RANGE AND SUGGEST A RETURN TO
TEMPERATURES AT OR ABOVE 90 DEGREES. THE RETURN OF THE HEAT AND
INCREASING HUMIDITY SHOULD ALSO YIELD IMPROVING CHANCES (NEAR 20
PERCENT) OF DIURNAL SHOWERS AND STORMS ON WEDNESDAY.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
AS OF 729 AM THURSDAY...

CURRENTLY HAVE AN AREA OF STRATUS EXPANDING SLOWLY NORTH FROM THE
SOUTHERN PIEDMONT AND SANDHILLS AT 11Z. NORTHERN EDGE MAY REACH KRDU
AND THE TRIAD TERMINALS THEN MIX OUT BY 14Z. MAY SEE A REPEAT OF
THIS EPISODE AGAIN FRIDAY MORNING.

OTHERWISE...AN AREA OF HIGH PRESSURE ALOFT OVER EASTERN NORTH
CAROLINA WILL REMAIN NEARLY STATIONARY THROUGH TONIGHT THEN
SLOWLY WEAKEN ON FRIDAY. MEANWHILE AN AREA OF LOW PRESSURE WILL
STRENGTHEN OVER THE GREAT LAKES AND OH VALLEY. THE CIRCULATION
AROUND THESE TWO WEATHER SYSTEMS WILL ADVECT VERY MOIST AIR INTO
CENTRAL NORTH CAROLINA TODAY THROUGH FRIDAY. MINOR IMPULSES
EMBEDDED IN THIS FLOW COUPLED WITH AFTERNOON HEATING WILL TRIGGER
SCATTERED CONVECTION...MAINLY OVER THE PIEDMONT COUNTIES...THIS
AFTERNOON AND AGAIN FRIDAY AFTERNOON. MAY EVEN SEE ISOLATED
SHOWERS OCCUR OVER THE WESTERN PIEDMONT OVERNIGHT TONIGHT INTO
EARLY FRIDAY.

MOST CEILINGS WILL REMAIN ABOVE MVFR CRITERIA EXPECT WHERE HEAVIER
SHOWERS AND STORMS OCCUR IN WHICH MVFR CEILINGS AND VISIBILITIES
WILL OCCUR.

THE APPROACH OF AN UPPER LEVEL TROUGH FROM THE WEST AND A MOIST AIR
MASS IN PLACE WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE REGION FRIDAY NIGHT INTO SATURDAY...AND
OVER THE EASTERN PIEDMONT AND COASTAL PLAIN SATURDAY NIGHT. WEATHER
CONDITIONS ARE EXPECTED TO GRADUALLY IMPROVE ON SUNDAY INTO MONDAY
AS SURFACE HIGH PRESSURE BUILDS IN FROM THE NORTHWEST.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...MWS
LONG TERM...MWS
AVIATION...WSS
Hazardous weather outlook, Aug 20, 10:58 AM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1158 AM EDT THU AUG 20 2009

NCZ009>011-026>028-041>043-077-078-085-086-088-089-211000-
VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-
HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1158 AM EDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WITH THE
POTENTIAL THAT A FEW MAY BECOME SEVERE. THE PRIMARY THREAT WILL BE
DAMAGING DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE APPROACH OF AN UNSEASONABLY STRONG UPPER LEVEL TROUGH AND
PASSAGE OF AN ASSOCIATED COLD FRONT WILL PROMOTE THE DEVELOPMENT
OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS SATURDAY
AFTERNOON. A FEW THUNDERSTORMS COULD BECOME SEVERE... MAINLY
BETWEEN NOON AND 8 PM... WITH A PRIMARY THREAT OF DAMAGING WIND
GUSTS. THE POTENTIAL FOR THUNDERSTORMS TO TRAIN OVER THE SAME
AREAS MAY ALSO RESULT IN LOCALIZED URBAN FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

NCZ007-008-021>025-038>040-073>076-083-084-211000-
PERSON-GRANVILLE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-
RANDOLPH-CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
543 AM EDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE APPROACH OF AN UNSEASONABLY STRONG UPPER LEVEL TROUGH AND
PASSAGE OF AN ASSOCIATED COLD FRONT WILL PROMOTE THE DEVELOPMENT
OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS FRIDAY AND
FRIDAY NIGHT. A FEW THUNDERSTORMS COULD BECOME SEVERE... MAINLY
BETWEEN 3 PM AND 11 PM... WITH A PRIMARY THREAT OF DAMAGING WIND
GUSTS. THE POTENTIAL FOR THUNDERSTORMS TO TRAIN OVER THE SAME
AREAS MAY ALSO RESULT IN LOCALIZED URBAN FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

In the hours before

Special weather statement, Aug 20, 12:12 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
112 PM EDT THU AUG 20 2009

NCZ022-023-201815-
ALAMANCE-GUILFORD-
112 PM EDT THU AUG 20 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS GUILFORD AND ALAMANCE
COUNTIES THROUGH 215 PM EDT...

AT 111 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GREENSBORO...MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE MCLEANSVILLE...
MONTICELLO... GIBSONVILLE... ELON COLLEGE... ALTAMAHAW... GLEN
RAVEN... UNION RIDGE...AND PLEASANT GROVE.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL... AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
ANYONE OUTDOORS SHOULD MOVE INSIDE A SAFE BUILDING... AND WAIT UNTIL
THE STORM HAS PASSED.

GIH

The radar

The Roanoke radar (KFCX), 110 km away, was scanning. The volume nearest the first event began at 17:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Guilford

When
August 20, 12:15 PM EST
Where
Guilford County, 1.93 mi ESE of Brightwood
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.136, -79.720

Large tree limbs were blown down and two bradford pear trees were toppled on Briarmeade Road.

Thunderstorm Wind, Davidson

When
August 20, 1:29 PM EST
Where
Davidson County, 1.19 mi SW of Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.806, -80.282

One tree was reported blown down on a home on Sink Circle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193515, 193516.